The Annals of Probability

Localization and Selection in a Mean Field Branching Random Walk in a Random Environment

Klaus Fleischmann and Andreas Greven

Full-text: Open access


We consider a continuous time branching random walk on the finite set $\{1,2,\ldots, N\}$ with totally symmetric diffusion jumps and some site-dependent i.i.d. random birth rates which are unbounded. We study this process as the time $t$ and the space size $N$ tend to infinity simultaneously. In the classical law of large numbers setup for spatial branching models, the growth of the population obeys an exponential limit law due to the localization of the overwhelming portion of particles in the record point of the medium. This phenomenon is analyzed further: The historical path (in space) of a typical particle picked at time $t$ (selection) is of a rather simple and special nature and becomes in the limit singular (in distribution) to the path of the underlying mean field random walk. In general, the properties of the typical path depend on the relation in which $t$ and $N$ tend to infinity.

Article information

Ann. Probab., Volume 20, Number 4 (1992), 2141-2163.

First available in Project Euclid: 19 April 2007

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier


Primary: 60K35: Interacting random processes; statistical mechanics type models; percolation theory [See also 82B43, 82C43]
Secondary: 60J80: Branching processes (Galton-Watson, birth-and-death, etc.) 82A42

Branching random walk random medium infinite particle system


Fleischmann, Klaus; Greven, Andreas. Localization and Selection in a Mean Field Branching Random Walk in a Random Environment. Ann. Probab. 20 (1992), no. 4, 2141--2163. doi:10.1214/aop/1176989543.

Export citation